Successful Desensitization to Brentuximab Vedotin After Hypersensitivity Reaction

June 2014 | Volume 13 | Issue 6 | Case Report | 749 | Copyright © 2014

Sara K. Story MD,a Andrej A. Petrov MD,b and Larisa J. Geskin MD FAADa

aUniversity of Pittsburgh, Department of Dermatology, Pittsburgh, PA
bUniversity of Pittsburgh, Department of Medicine, Division of Pulmonary, Allergy and Critical Care Medicine, Pittsburgh, PA

Abstract

Monoclonal antibodies (mAb) have become the standard of care for numerous diseases. However, side effects including infusion and hypersensitivity reactions experienced by patients continue to be a limiting factor in their use. In the therapy of cancer, treatment choices are frequently limited and minimizing side effects of a life-saving or life-prolonging therapy becomes of the utmost importance. We report the successful use of a rapid desensitization protocol in a patient with NHL, treated with a novel antibody-drug conjugate, chimeric monoclonal antibody linked to the antimitotic agent monomethyl auristatin E (MMAE) Brentuximab vedotin, who had previously developed a hypersensitivity reaction.

J Drugs Dermatol. 2014;13(6):749-751.

Purchase Original Article

Purchase a single fully formatted PDF of the original manuscript as it was published in the JDD.

Download the original manuscript as it was published in the JDD.

Contact a member of the JDD Sales Team to request a quote or purchase bulk reprints, e-prints or international translation requests.

To get access to JDD's full-text articles and archives, upgrade here.

Save an unformatted copy of this article for on-screen viewing.

Print the full-text of article as it appears on the JDD site.

→ proceed | ↑ close

INTRODUCTION

Monoclonal antibodies (mAb) are a growing area in the therapeutic armamentarium of numerous conditions including various cancers, autoimmune diseases, psoriasis, transplant rejection and cardiovascular diseases among others1. They allow for targeting of specific proteins, cell markers and cell receptors with the aim of maximizing treatment efficacy while minimizing adverse effects.2 The use of mAb can be limited by hypersensitivity reactions that occur during or shorty after infusion. These reactions can range from fever or rigors to systemic anaphylaxis. In cancer patients, where therapeutic choices are limited, such reactions represent significant setback and necessitate the use of less optimal and more toxic alternatives, hindering successful therapy. Desensitization protocols have been developed and successfully implemented for patients that have previously had reactions to several mAb.3 Though desensitization does not completely eliminate the risks associated with re-administration of medications it does open the option to patients who otherwise may be treated with less optimal or more harmful medications. Desentization protocols differ among various antibodies; hence it is important to gather new information for successful management of these rare, but significant reactions.

Brentuximab vedotin is a novel antibody-drug conjugate approved to treat anaplastic large cell lymphoma (ALCL) after failure of at least one prior multi-agent chemotherapy regimen and Hodgkins lymphoma. It is a chimeric monoclonal antibody which targets the cell-membrane protein CD30, linked to an antimitotic agent monomethyl auristatin E (MMAE).4 Two cases of anaphylaxis were reported in phase 1 trials. In phase 2 trials 19 patients (12%), reported a Grade 1 or 2 infusion-related reaction.5

Here we report the successful desensitization of a patient with folliculotropic mycosis fungoides (F-MF) after a hypersensitivity reaction to brentuximab vedotin (BV).

CASE REPORT

CB is a 57-year-old Caucasian female with a 3-year history of progressive CD30+ F-MF who had failed adequate courses of interferon-α2β, oral bexarotene (>300mg/m2) and romidepsin (14mg/m2). She enrolled in a clinical trial for brentuximab vedotin receiving 1.8mg/m2 over 30 minutes every 21 days. No pre-medications were permitted in the trial. Her first infusion was tolerated well; she reported fatigue, mild muscle aches, intermittent tingling of her fingers and toes and loose bowel movements. During her second infusion she began to have hives on her forearms approximately half way through the infusion. The infusion was stopped and she received 50mg of diphenhydramine and 125mg of methylprednisolone with resolution of all symptoms. The infusion was restarted and completed without

↑ back to top


Related Articles